| Model Number |
400SMTSFT3H08 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/05/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil in the target location and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to manually detach the smart coil but was unsuccessful.Therefore, the smart coil was removed.The procedure was completed using additional smart coils, the same handle and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was intact on the proximal end of the pusher assembly.This indicates that no proper attempt to detach the coil was made during the procedure.If the proximal end of the pusher assembly is not properly inserted into the handle, the pull wire will not retract when the handle is actuated to separate the pet lock, and the embolization coil will not detach.Further evaluation revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock, and the pusher assembly was kinked.This damage is incidental to the reported complaint and the cause could not be determined.The smart coil was advanced through its introducer sheath with initial resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.The smart coil was then detached with a demonstration handle without an issue.The root cause of the reported complaint could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.